U.K. reports new cases of heroin-related anthrax

Health officials in the United Kingdom recently announced that an intravenous drug user from Oxford is recovering after contracting anthrax from contaminated heroin.

The U.K. Health Protection Agency said that it was the fifth case of heroin-related anthrax infection they have seen this year and have issued a warning to the country's heroin users that they are at risk, according to the BBC.

"Injecting drug users often experience skin infection but we strongly advise them not to ignore signs such as redness or excessive swelling around injection sites, or other symptoms of general illness such a high temperature, chills, severe headaches or breathing difficulties," Dr. Eamonn O'Moore, the director of the HPA Thames Valley Health Protection Unit, said, BBC reports.

Dr. Fortune Ncube, an infectious diseases expert who studies illnesses among intravenous drug users, said that European doctors need to remain alert for signs of anthrax.

"Anthrax can be cured with antibiotics, if treatment is started early," Ncube said, BBC reports. "It is therefore important for medical professionals to be alert to the possibly of anthrax infection in heroin users presenting with signs and symptoms - which include severe soft tissue infections or blood poisoning - to prevent any delays in providing treatment."

Experts said that the new case may be related to a series of anthrax infections that began in Scotland in 2009 and have since spread across northern Europe. Investigators are waiting for test results to determine if the anthrax strain in the new victim is the same as those from previous cases.